Tennessee, 2018High Wind in Tennessee, December 1, 2018
December 1, 2018 · NWS MRX · 3 events in 3 counties and zones
A strong storm system moved across the Southern Appalachian region producing mountain wave winds in the higher terrain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved across the Southern Appalachian region producing mountain wave winds in the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 1, 6:29 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 1, 6:29 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
629 AM EST Sat Dec 1 2018
.AVIATION...
Another taf cycle featuring varying conditions with VFR/MVFR and
IFR restrictions as an upper level system approaches from the
west. As expected, conditions continue to deteriorate this morning
as shra moves in from the southwest to affect CHA at this time,
with LIFR fog at TYS/TRI. Winds continue to increase, which
combined with rain should scavenge these LIFR conditions at
TYS/TRI, eventually raising to MVFR/IFR. From that point, am
expecting periods of shra at all sites with MVFR/IFR cigs and visb
through much of the day. Enough elevated instability is progged
to support vcts at CHA, which was included this afternoon.
Otherwise, winds will remain sly, increasing through the period
with some low end gusting possible.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 7 PM EST this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...None.
&&
CDGHazardous weather outlook, Dec 1, 3:32 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
332 AM EST Sat Dec 1 2018
NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-020845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Scott-Russell-Washington-
332 AM EST Sat Dec 1 2018 /232 AM CST Sat Dec 1 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
Strong and gusty winds are possible across portions of the
Cumberland Plateau today and tonight ahead of an approaching
frontal system. Gusts in the 25 to 35 mph range can be expected at
times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of wintry precipitation for parts of the area
starting Monday night through Wednesday. No significant
accumulations are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
TNZ018-041-043-045-047-072-074-087-020845-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
332 AM EST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of East Tennessee.
.DAY ONE...Today and Tonight
An upper level disturbance and associated frontal system will
affect the region today and tonight, with strong southerly winds
being the greatest threat. A wind advisory is effect today across
the higher elevations where gusts in the 40 to 50 mph range are
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of wintry precipitation starting Monday night
through Wednesday. No significant accumulations are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Blount/Smoky Mountains
- When
- December 1, 9:05 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A peak wind gust of 84 mph was recorded five miles south of Townsend.
High Wind, Southeast Greene
- When
- December 1, 11:05 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A peak wind gust of 74 mph was recorded at Camp Creek.
High Wind, Sevier/Smoky Mountains
- When
- December 1, 12:05 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Trees and power lines were reported down near Gatlinburg and Pittman Center.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791907, 791908, 791909.